Missouri, 2021Flood in Missouri, January 1, 2021
January 1, 2021 · NWS SGF · 1 event in 1 county or zone
Precipitation was on-going as an upper level low pressure system tracking northeastward from Oklahoma continued to spread freezing rain through much of the morning. Isolated flooding was reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Precipitation was on-going as an upper level low pressure system tracking northeastward from Oklahoma continued to spread freezing rain through much of the morning. Isolated flooding was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 1, 11:48 AM CST, 8 minutes earlier.
Area forecast discussion, Jan 1, 11:48 AM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1148 AM CST Fri Jan 1 2021
.UPDATE...
Issued at 1010 AM CST Fri Jan 1 2021
A band of light to moderate snow has developed this morning across
northeast Oklahoma and extreme southwest Missouri in the vicinity
of a 500 mb low. We have seen several reductions to 1/2 mile
visibilities with this band. This 500 mb low was undergoing a
pivot earlier this morning which resulted in that band of snow
remaining quasi-stationary over northeast Oklahoma. The pivot now
seems to be complete with more movement to the northeast noted
with this band. Meanwhile, the main deformation band of snow with
this occluded low pressure system remains draped from southern
Iowa into northeast Kansas and down into the Wichita area.
As we head into the late morning and early afternoon hours, our
greatest concern will be snow with the track of the 500 mb low.
The latest RAP guidance indicates that a bullseye of increased
omega in the dendritic growth zone (DGZ) will track along the I-44
corridor. Lesser upward omega in the DGZ will also track
northeast across west-central and central Missouri closer to the
main deformation band.
With this being said, we have increased snow amounts into the 1-2"
range along and north of the I-44 corridor. Lesser amounts in the
dusting to maybe half-inch range are expected south of the I-44
corridor. Little snow is expected across south-central Missouri.
We added Newton and McDonald Counties to the Winter Weather
Advisory earlier this morning. It is possible that parts of the
advisory may need to be extended past the current noon expiration
time, however snow should be quickly ending from southwest to
northeast early this afternoon. The 3 PM expiration of the Winter
Storm Warning largely looks on track.
&&
.SHORT TERM...(Today and tonight)
Rain and freezing rain were ongoing across the region tonight as
surface temperatures hovered around 32 degrees. At the office we
have measured 0.19 inches of radial ice accretion.
A dry slot was shifting across our southwest counties and moving
northward. This will end precipitation from the south to the north
early this morning.
The upper level cold core is approaching from the southwest, and
will bring additional precipitation for areas along and north of
Interstate 44. These areas will have the highest POPS through
today's period.
A mix of snow, rain, and some freezing rain will be possible as
wrap around precipitation tracks across portions of the Ozarks.
We will allow the current winter weather headlines to continue
into the morning hours, set to expire around noon.
For tonight, precipitation will have ended while overnight lows
fall into the mid to upper 20s.
.LONG TERM...(Saturday through Thursday)
For Saturday, another intense upper level low pressure system will
approach from the southwest. Despite the fact that it will be
moisture starved, we think it could squeeze out some light snow
across the region. Little to no accumulations are expected, with a
dusting likely in some areas.
Weather conditions will improve heading into Sunday and Monday.
Zonal flow aloft combined with a dry airmass will help
temperatures warm into the 50s by Monday afternoon. Similar
weather can be expected Tuesday into early Wednesday. However, by
late Wednesday, another upper low is expected to approach and
bring a round of widespread rainfall to southern Missouri.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1135 AM CST Fri Jan 1 2021
A band of light to moderate snow will impact the Joplin and
Springfield TAF sites early this afternoon. IFR visibilities can
be expected with the snow. Otherwise, IFR ceilings will persist
through the afternoon and into this evening.
As we get into tonight, there is a low to moderate chance for
patchy freezing drizzle to develop around Springfield somewhere
in the 3-7Z time frame. Outside of the freezing drizzle
potential, there is increasing potential for fog development late
tonight and early Saturday morning across southern Missouri.
Overall, IFR remains highly likely from tonight into at least
the middle of Saturday morning.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Winter Weather Advisory until 3 PM CST this afternoon for MOZ082-
083-088-090-093>098-101>105.
Winter Storm Warning until 3 PM CST this afternoon for
MOZ055>058-066>071-077>081-089-091-092.
KS...Winter Weather Advisory until 3 PM CST this afternoon for KSZ101.
Winter Storm Warning until 3 PM CST this afternoon for KSZ073-
097.
&&
UPDATE...Schaumann
SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...SchaumannHazardous weather outlook, Jan 1, 11:03 AM CST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1103 AM CST Fri Jan 1 2021
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021715-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1103 AM CST Fri Jan 1 2021
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Limited non thunderstorm wind risk.
Elevated ice accumulation risk.
Elevated snow risk.
DISCUSSION...
Freezing rain and freezing drizzle will change to snow into early
this afternoon before ending by late afternoon. An additional thin
glaze of ice is possible east of Highway 65. One to two inches of
snow is expected along and north of the Interstate 44 corridor. A
dusting to a half inch of snow is expected south of the
Interstate 44 corridor.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A light wintry mix of snow and rain will be possible on Saturday
morning and afternoon. No impacts are expected as this
precipitation will remain very light in nature.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Schaumann
In the hours before
Local storm report, Jan 1, 10:54 AM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1054 AM CST FRI JAN 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM SNOW CARTHAGE 37.18N 94.31W
01/01/2021 M1.0 INCH JASPER MO PUBLIC
CORRECTS PREVIOUS SNOW REPORT FROM CARTHAGE.
SNOW ACCUMULATION FROM 930 AM TO 1030 AM IN
CARTHAGE.
&&
CKRLocal storm report, Jan 1, 10:56 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1056 AM CST FRI JAN 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM FREEZING RAIN JOPLIN 37.08N 94.51W
01/01/2021 U0.01 INCH JASPER MO PUBLIC
PICTURE VIA SOCIAL MEDIA OF SEVERAL LARGE
TREE LIMBS BROKEN DUE TO ICE LOADING.
FREEZING RAIN ACCRETION AMOUNTS ARE UNKNOWN
AND WERE NOT MEASURED.
&&
CKRLocal storm report, Jan 1, 11:10 AM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1110 AM CST FRI JAN 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM SNOW 1 E DEERFIELD 37.84N 94.48W
01/01/2021 E1.5 INCH VERNON MO PUBLIC
ESTIMATED SNOW AMOUNT THROUGH 11 AM.
&&
CKRLocal storm report, Jan 1, 11:11 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1111 AM CST FRI JAN 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM FREEZING RAIN 1 E DEERFIELD 37.84N 94.48W
01/01/2021 U0.01 INCH VERNON MO PUBLIC
PICTURE VIA SOCIAL MEDIA OF SEVERAL LARGE
TREE BRANCHES BROKEN DUE TO ICE LOADING.
FREEZING RAIN ACCUMULATIONS ARE UNKNOWN AND
WERE NOT MEASURED.
&&
CKRLocal storm report, Jan 1, 11:13 AM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1113 AM CST FRI JAN 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1108 AM SNOW NEOSHO 36.87N 94.37W
01/01/2021 E2.5 INCH NEWTON MO LAW ENFORCEMENT
SNOW ACCUMULATION THROUGH 1108 AM.
&&
CKRLocal storm report, Jan 1, 11:27 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1127 AM CST FRI JAN 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM ICE STORM 3 E PRESTON 37.94N 93.15W
01/01/2021 HICKORY MO AMATEUR RADIO
PICTURE SHOWING A MEASUREMENT OF 0.16 INCHES
OF RADIAL ICE ON A TREE LIMB. THIS CONVERTS
TO 0.40 INCHES OF FLAT ICE ACCRETION.
SEVERAL LARGE BROKEN TREE LIMBS OBSERVED.
&&
CKRFlood, Barry
- When
- January 1, 11:56 AM CST to 4:00 PM CST
- Where
- Barry County, 0.33 mi WSW of Mc Dowell to 0.47 mi WNW of Mc Dowell
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.819, -93.786
Highway C was closed due to flooding from Flat Creek.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, January 1, 20211 death · 1 event
- Winter Storm and Winter Weather in Missouri, January 1, 2021$545,000 · 29 events
- Tornadoes and Damaging Wind in Georgia, January 1, 2021$203,000 · EF1 · 5 events
- Winter Storm and Winter Weather in Kansas, January 1, 2021$120,000 · 12 events
- Drought in New Mexico, January 1 to 31, 202141 events
- Winter Storm and Winter Weather in Kansas, January 1, 2021$50,000 · 3 events
- Winter Weather in Indiana, January 1 to 2, 202124 events
- Winter Storm in Missouri, January 1, 202122 events
- Ice Storm and Winter Weather in Illinois, January 1, 202122 events
- Drought in Colorado, January 1 to 31, 202121 events
- Drought in Nebraska, January 1 to 31, 202120 events
- Drought in Texas, January 1 to 31, 202119 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939295.